Get your Health question answered in 3 easy steps

179 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Have had lifting injury. Had GI bleeding after taking toralol IM. What are the risks?

Answered by
Dr.
Dr. Stephen Christensen

General & Family Physician

Practicing since :1986

Answered : 212 Questions

default
Posted on Tue, 18 Dec 2012 in Bones, Muscles and Joints
Question: A patient has had a 3-week exacerbation of lbp from a lifting injury 1 year ago, and an ESI has been scheduled for moderate to severe foraminal narrowing at L4-5. I am concerned about the use of steroids, as he was admitted to the hospital last year for a GI bleed after having only one 30mg dose of toralol IM (never any PO NSAIDS). I realize the incidence of GI bleed is greater with NSAID than steroid, however, I am curious as to whether this patient is at greater risk now of having a serious adverse event.
doctor
Answered by Dr. Stephen Christensen 3 hours later
Hello,
Systemic side effects from epidural steroid injections are relatively rare, particularly when only a single injection is administered. However, multiple procedures increase risk, and the elderly are also at higher risk for adverse events: gastric ulcerations and bleeding, transient hyperglycemia, hypertension, hypokalemia and susceptibility to infection. Therefore, physicians need to remain vigilant for unexpected complications in older individuals and those undergoing multiple ESIs. (This is especially true for the gentleman you've described here, who has already shown a tendency to bleed.)
It would be wise to be proactive in this case: a proton pump inhibitor (Prilosec, Prevacid, etc.) and/or H2 blocker (Tagamet, Zantac, Axid, etc.) prior to the ESI -- and perhaps for several weeks thereafter -- might be worthwhile. This man might also benefit from taking sucralfate. Stool hemoccults before and periodically after the procedure would forewarn of trouble and help head it off, too.
At least half of people receiving ESIs report significant pain relief after the procedure, so it's always worth considering this modality before proceeding with surgery. As always, though, the benefits must be weighed against the risks, and doctors should do everything within reason to ameliorate the obvious risks.
I hope that answers your question. I'll be available if you have additional concerns.
I hope things go well for this patient!
Above answer was peer-reviewed by : Dr. Aparna Kohli
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication ,   ,   ,   ,   ,   ,  
Medical Procedures

Recent questions on  Ranitidine

doctor1 MD

Age: 21 Height: 6 4 Weight: 190 Medical History: 1.5 months of anxiety (two times ER and told it was anxiety), heartburn for one month, sinus pressure. No operations. Medical Tests: Stress test - Healthy Barium Swallow - Nothing found Medication: 1 tablet of prilosec - mornings 2 300 mg of Ranitidine - morning/night (I started tanking Ranitidine today) Symptoms: 1. Mild pain/burning that goest from stomach to my throat. 2. Constantly Burping and stomach constantly growling 3. Feels like theres something stuck in my throat (not all the time, usually by night or when i have stomach problems) Sometimes i feel the same inside my chest (but i can breathe perfectly without any pain or discomfort) 4. Pressure in ears and soreness in throat. 5. Muscles in chest slight pain and warm sensation. 6. SENSATION that my airways are blocked but i can breath fine. 7. Heart Palpitations (not fast nor slow, i sometimes feel my heart beating in my chest) - Stress Test was done and I was told it was perfectly healthy. 8. Lost apetite Tonight i took a 300 mg Ranitidine and a 25mg vistaril, i feel pretty good. I just feel like there s something in my throat, constantly burping, growling stomach, pressure in head (sinus), discomfort/soreness throat, and heart palpitations. Thank you for your help! I m Hoping i can get myself fixed, I ve been feeling sick for 1.5 months and im getting tired of it. Thanks again!

doctor1 MD

Hi, I've been suffering with extreme stomach and abdominal pain for over a year now, I had a camera down my throat and was told I had gastritis which I started pantoprezole 40mg twice daily and ranitidine 300mg before bed. Over a year later I'm still getting these pains from my my stomach and all down my abdomen (upon waking my whole abdomen feels bruised like pain similar to being winded) along with constipation, nausea and general feeling of being unwell. Any help appreciated as this has lead to me now having anxiety :/ I've also had a ultrasound to rule out gallstones

doctor1 MD

I traveled internationally two days back and the same night had a bout of vomiting (with lot of nausea and sweating) and loose motions. It was a one off event and no temperature. The nausea persisted in the morning. Doctor prescribed Ciprolaxacin (500 mg OD) plus dompeirdon and Zantac. This seems to give me palpitations (tachycardia). The doctor has now stopped Cipro and Zantac and gone for Cefixime. I looked up the net for adverse reactions of Cefixime and do not like them. I still have some nausea and dizziness. Also I have a history of very sensitive stomach (IBS). What to do?

doctor1 MD

My wife is diabetic and has chronic gastritis. She has this acute pain on the upper abdomen and the pain can only be relieved by pathidine. The doctors have prescribed Hyoscine,omeprazole,amoxycilline,ranitidine and promethazine but nothing seems to help as the pain keeps on coming back. Endoscopy was done and it came out negative, no inflammation of the stomach lining, no ulcer. Please help as we have spent a lot of money on medical bills and nothing seems to improve.

doctor1 MD

Pain on left upper side of chest, out of breath, sweating in cold room, extremely fatigued and acid reflux .

doctor1 MD

Throat pain If i eat a normal food, feeling spicy while swallowing. Pain during drinking water as well. This is happening from 1 week.

doctor1 MD

69 year old male - for two months I have had excess mucus in my throat. i particularly notice it at night and often start swallowing to try to get rid of the mucus - very disruptive of sleep. I have been taking Mucinex (2-4 tablets/day) for the...